Wisconsin, 2016Lightning Strike in Wisconsin, September 20, 2016
September 20, 2016 · NWS GRB · 1 event in 1 county or zone
Lightning struck a communications tower serving Portage County, knocking it out of service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a communications tower serving Portage County, knocking it out of service.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 20, 5:58 PM CST, 32 minutes earlier.
Area forecast discussion, Sep 20, 5:58 PM CST, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Green Bay WI
658 PM CDT TUE SEP 20 2016
New Information added to update section
.UPDATE...
Issued at 657 PM CDT Tue Sep 20 2016
isolated convection quickly developed along the mid level baroclinic
zone from northwest wisconsin to near door county. Added a period
of Isolated storms north of a auw to grb line. Convection likely
be aided by a passing upper jet let as the Water vapor loops shows
a weak impulse sliding over the state. Anticipate this convection
to diminish or slide to the east later this evening, with
attention turning to the west where the stronger waa and warm
front is located. As of 7 pm...no convection noted toward Iowa and
vicinity.
&&
.SHORT TERM...Tonight and Wednesday
Issued at 313 PM CDT Tue Sep 20 2016
The main concerns during the short term are onset of rain,
possibly heavy, and the risk of severe storms.
High and middle clouds made their way across much of northern
Wisconsin today. There were some radar echoes showing up in the
north but their height suggests that they may just be some middle
clouds since observation sites in north central Wisconsin had no
rain but did have some 10-12kft clouds.
12Z models indicated that the main rainfall event for the forecast
area will not be until after 06z. Showers and thunderstorms moved
across Minnesota today but they were weakening as they moved into
western Wisconsin. Expect development overnight as a warm front to
the southwest of Wisconsin pushes northeast and encounters some
mid level instability. There is also some weak upper level short
wave energy that will contribute to the development of showers and
storms. The front will remain nearly stationary across southern
Wisconsin through Wednesday, with continued chances for showers
and thunderstorms across the entire area.
Models have the highest overnight QPF values across central and
east central Wisconsin, but totals do not look like anything to be
too concerned about at the moment. Moisture increases on Wednesday
so rainfall totals should be heavier then. Low wet bulb zero
heights, as seen on the 12Z GRB sounding, make large hail the
primary severe threat for tonight.
.LONG TERM...Wednesday Night Through Tuesday
Issued at 313 PM CDT Tue Sep 20 2016
Conditions are coming together for a heavy rainfall event on
Wednesday night, with a warm front setting up just to our south,
a low-level jet increasing to 30 to 35 kts, and short-wave and
jet energy moving through the region. In addition, elevated
instability will be in place, along with PWATs of 1.5 to 2 inches.
We could see 2+ inches of rainfall in parts of central WI. The
threat of locally heavy rainfall will continue across mainly
central and east central WI Thursday into Thursday night, though
amounts should not be as significant as Wednesday night. Event
total rainfall (through Friday) of 2-4 inches, with local higher
amounts, can be expected over parts of central WI, especially
Marathon, Wood and Portage counties, and this would appear to be
the area of greatest threat for localized flooding. Right now,
confidence is not high enough in the placement and amount of heavy
rainfall to issue a Flash Flood Watch, though issuance is possible
with subsequent forecasts.
The cold front will gradually sag south of the region Friday into
Friday night, with Canadian high pressure settling into the Lake
Superior region. This will cause a decrease in shower activity,
especially over northern WI, where a brief period of dry weather
may occur.
Upper level ridging may also suppress precipitation Saturday into
Saturday night, though confidence is not high enough to go with
a completely dry forecast. A frontal system will spread showers
and thunderstorms back into our western counties Sunday afternoon,
and across the rest of the region Sunday night into Monday.
Mainly dry conditions are anticipated Monday night and Tuesday
Near normal temperatures are expected through most of the period.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 539 PM CDT Tue Sep 20 2016
VFR conditions are expected through the evening with surface high
pressure over Wisconsin drifting eastward. Convection expected to
develop overnight along and north of a surface warm front which at
7 pm this evening extends from Southeast South Dakota into into
Iowa to central Illinois. An 850 warm front lies a bit further
north and may at times generated light convection over the state
this evening. Anticipate vfr conditions to deteriorate to Mvfr
conditions from west to east late tonight or early Wednesday with
scattered ifr levels with convection.
&&
.HYDROLOGY...
Issued at 313 PM CDT Tue Sep 20 2016
The primary focus will be on central WI, where total rainfall of
2-4 inches, with local higher amounts, is currently forecast
during the late tonight through Friday period. At this time, it
appears the greatest concern for flooding will be over Marathon,
Wood and Portage counties. Parts of these counties have heavier
soils that are more conducive to runoff, as well as a couple of
our more flash flood-prone rivers (Big Eau Pleine and Yellow).
Confidence is not high enough in the placement and amounts of
heaviest QPF to issue a Flash Flood Watch at this time, but
it is possible that a watch may need to be issued with subsequent
forecasts.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE.........TDH
SHORT TERM.....MG
LONG TERM......Kieckbusch
AVIATION.......TDH
HYDROLOGY......Kieckbusch
Hazardous weather outlook, Sep 20, 2:34 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
334 PM CDT TUE SEP 20 2016
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
334 PM CDT TUE SEP 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT, AS A WARM FRONT
LIFTS NORTH TOWARD THE REGION. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND HEAVY RAINFALL ARE POSSIBLE IN CENTRAL WISCONSIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY
INTO THURSDAY NIGHT. THE PRIMARY THREAT WILL BE HEAVY RAINFALL
AND LOCALIZED FLOODING. RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE
ANTICIPATED ACROSS OF THE AREA. THE HIGHEST RAINFALL AMOUNTS
AND GREATEST RISK OF FLOODING ARE CURRENTLY EXPECTED OVER
MARATHON, WOOD AND PORTAGE COUNTIES.
THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH
MONDAY, BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OCCURRENCES OF HAIL TONIGHT, AND ANY
RAINFALL AMOUNTS IN EXCESS OF AN INCH OVER THE REMAINDER OF THE
WORK WEEK.
LMZ521-522-541>543-212045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
334 PM CDT TUE SEP 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THUNDERSTORMS MAY POSE A SIGNIFICANT HAZARD TO MARINERS AT TIMES
FROM WEDNESDAY THROUGH THURSDAY NIGHT. THESE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL.
ADDITIONAL CHANCES FOR STORMS EXIST FROM FRIDAY THROUGH MONDAY.
THE STORMS MAY CREATE HAZARDOUS CONDITIONS FOR BOATERS.
MG/KIECKBUSCH
Lightning, Portage
- When
- September 20, 6:30 PM CST
- Where
- Portage County, 1.24 mi ENE of Plover
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.454, -89.506
Lightning stuck a communications tower used by Portage County law enforcement. The time of this event is estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Minnesota, September 20 to 23, 2016$2.0 million · 1.75 in hail · 58 events
- Flash Flooding and Hail in Wisconsin, September 20 to 21, 2016$1.5 million · 1.25 in hail · 11 events
- Damaging Wind and Lightning Strike in Florida, September 20, 20161 injured · 50 kt wind · 2 events
- Flash Flooding and Flood in Puerto Rico, September 20, 2016$5,000 · 5 events
- Dense Fog in Maryland, September 20, 20163 events
- Dense Fog in West Virginia, September 20, 20163 events
- High Wind in Alaska, September 20 to 21, 201677 kt wind · 3 events
- Waterspout in Gulf of Mexico, September 20, 20161 event
- Hail in Texas, September 20, 20160.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651381.